Tag Archives: normal bodily reflexes

Medicines, Help or Harm? (Pedcast)

Come on in, sit back, and get ready for another installment of your free pediatric education at the docsmo.com blog. I’m your host, Dr. Paul Smolen, a board certified pediatrician with 32 years of practice to date, practicing in Charlotte NC. I started this blog to bring parents portable, practical pediatrics delivered on their time schedule. From conception to graduation, if it involves children, we talk about it here. Today, we are going to talk about the topic of medications, specifically, commonly used OTC medications that parents give their children without really ever giving it much thought. I am talking about cough and cold medications, antidiarrheal medications, and fever reducing medications. As you will soon see, these medications may relieve the symptoms they are intended to relieve, but often at the cost of some unintended consequences. It is my job today to inform you about the unintended consequences so you, as a savvy parent, can make an informed decision about whether you wish to use these medications with your little Johnny or Janie.

Lets start with cough medications, shall we? The most commonly used cough medications used include dextromethorphan, diphenhydramine, or codeine…all centrally (that means brain) acting medications that depress your child’s cough reflex, the reflex that is intended to clear your child’s lungs of mucous that, if trapped in the lung air spaces, can trigger the a serious infection we call pneumonia. Long time readers/listeners of the DocSmo blog may recall some recent information learned from children who had tonsillectomies and who had received codeine for pain relief.  (https://www.docsmo.com/from-the-desk-of-doc-smo-fda-caution-with-codeine-in-kids-article/. Some of these children did not metabolize the codeine as intended and experienced life-threatening depressed breathing from correct doses of codeine, given to them for pain relief after surgery. Yes, all these depressant medications reduce cough some but is this safe to do… maybe not in every child.

Next comes the cold medications; you know, these mixtures of antihistamines that reduce the amount of mucous in your child’s nose, decongestants that open their nasal passages, often along with a pain reliever/ fever reducer such as acetaminophen. Well, there is trouble here as well. The mucous inhibiters actually may make your child’s mucous stickier and more likely to allow bacterial growth. When that happens, we call it an ear infection or a sinus infection. The decongestant part of these medications can be converted into substances that can be abused, and the fever reducer can often be a source of overdose since many parents are unaware that cold medicines contain acetaminophen https://www.docsmo.com/acetaminophen-be-careful-article/. 

Finally, lets talk about anti diarrheal medicines…what could be wrong there, you ask? Well, for one thing, slowing down your body’s defense of getting rid of microbes in the gut has been proven to PROLONG a child’s illness. You heard me right: these medicines make the diarrhea go on for a longer period of time. Less diarrhea in the short run but more in the long run and a slower recovery. That doesn’t sound like a good tradeoff. Additionally, the potent antidiarrheal medication marketed as Imodium is so potent, that toxic effects have frequently been seen in children less than 2 years of age. I think a parent (or doctor, for that matter) needs to have a VERY GOOD reason to consider ever using one of these medications.

And what about fever reducers you ask? Is nothing sacred?  Take two aspirin and call me in the morning is part of every doctor’s DNA, right? Wrong. Aspirin we all know shouldn’t be used in children because it can trigger a fatal liver disease called Reyes disease, ever-so-prevalent back in the 70’s. Now we are beginning to learn that aspirin’s cousin ibuprofen can cause kidney and blood vessel problems with chronic use, and acetaminophen, trusted acetaminophen, is toxic to our livers and may somehow bring out allergy in children.

So what is the take home message from all this? Medical science can do some amazing things: replace failing hearts and kidneys, eradicate leukemia cells from a child’s body, and stop convulsions in a seizing child. These are miraculous things, and we definitely need to give medical science its kudos. I think doctors and families start to get in trouble, though, when they stop doing miraculous things for extreme medical maladies and start trying to “trick” a child’s body into not protecting itself with reflexes that we find unpleasant like diarrhea, coughing, and fever. It probably took our bodies a long time to hone these reflexes and THEY ARE THERE FOR A REASON! Artificially stopping them always seems to  get us in trouble. So, before you reach for that acetaminophen to lower your child’s temperature, codeine cough syrup to stop a nagging cough, or an antidiarrheal medicine to stop diarrhea, think twice and decide if the medicine’s benefits outweigh any potential risks. That’s the prudent thing to do. “Do no harm” is still the guiding principle. Sometimes the best medicine to give is TLC.

That’s it for this installment of portable, practical, pediatrics. As always, your comments are welcome at my blog or iTunes. Take a moment to weigh in with stories or comments of your own. This is Dr. Paul Smolen, recording from studio 1E, that’s my first child’s bedroom on the east side of my house, hoping you use your head before reaching for that OTC med. Until next time.

Smo Notes:

1. J Randall, J Owen, A Decongestant-Antihistamine Mixture in the Prevention of Otitis Media in Children With Colds, PEDIATRICS Vol. 63 No. 3 March 1, 1979 pp. 483 -485      

      http://pediatrics.aappublications.org/content/63/3/483.short 

2. Hutton, Nancy et al, Effectiveness of an antihistamine-decongestant combination for young children with the common cold: A randomized, controlled clinical trial,  Journal of Pediatrics, Volume 118, Issue 1, January 1991, Pages 125–130.

3.http://www.google.com/url?q=http://www.fda.gov/downloads/ForHealthProfessionals/ArticlesofInterest/UCM228618.pdf&usd=2&usg=ALhdy29CkutSBv_RMcl8p7JT3WjV3t9RDw

4. Marcia L. Buck, Pharm.D., FCCP, FPPAG Nov 27, 2012 Pediatr Pharm. 2012;18(10) © 2012  Children’s Medical Center,  University of Virginia